steroid resistance

I have just returned from an appt at the RBH where i was told that inmy last 2 blood tests it has shown that i have veryif eradable levels of pred in my blood despite taking 40+mg daily.

It was suggested that im not absorbing them or eliminating them too quickly to be effective. I respond well to iv hydrocortisone though.

can anyone fill me in on reasons causes treatments etc?

i know the obvious consequencesa s my asthma is not at all well controlled!

many thanks

9 Replies

oldestnewest
  • Hi there kirsten,

    do you use the coated prednisolone? they are apparently less well absorbed than the uncoated ones, especially if you are on omeprazole or similar. It may be that different steriods would be better absorbed, also at one point I had intramuscular steroids, a bit like depo contraception but depo steroid, so that might be an option although less flexible dosing.

    Hope you get it sorted. Glad you are home,

    Sarah

  • Kirsten after 12yrs of taking pred in high doses I became immune to it - it just would not work - end of !!

    I begged the chest consultant (at the time) to try another steroid that was away from the water retention side-effects and was started on Betamenthasone tablets (conversions betamethasone 500mcg tab = 5mg Prednisolone)!

    I do still need to take a minimum of the equivalent of 40mg pred (6mg of beteamethasone) but if I am ill I can double it to 12mg (24 tablets of beteamethasone) and it is so much easier to reduce it for me as it WORKS!

    Pred would just go up and up and up (One point was on 120mg just to get me off IV hydro as the central line I had on that admission was infected and needed to be out asap!

    All I can say Kirsten is YES betamethasone have been a god send for me and my asthma but the toss up is the diabetes effects (beteamehtasone are high in glucocorticoid effects) and obviously that has caused issues but I feel being able to breathe is something I need more than being able to eat whatever I wanted too!

    And I havent put any weight on with them being so high right now instead I am still losing weight (too quick I been told) as the diet I am forced to follow its very filling but healthy for me - even if it is a pain in the butt!

    Every steroid has different actions and pro's and con's need to be weighed up on each as a possible to try - but all I can say is I have never looked back (well apart from finding out I was diabetic and needed humongous amounts of insulin) but hey breathing is important!

  • Sean ran into similar probs last month and Rbh started him on depo steriod called trisemilone (sp) which he was to have 6 weekly. His lungs were protesting loudly with rubbish lung function at 4 wk apt so he now having the jab every 3 weeks. Sean has found that the first 10 days are the best then its a slow decline but he over the moon that it not giving him moon face and bloated tum.

    Good luck and hope u get sorted.

    Hugs

    J x

  • hi there, the depot steroid I had was triamcinolone too - I was on it 4 weekly - so if it is absorption that is the problem it is definately worth a go.

  • Owl - yes i take the enteric coated pred 10 of the little bu**ers at the moment for what its worth along side lansoprazole . The Dr did suggest the non coated and a higher dose of lansoprazole but am not to sure as i get probs even with the EC tabs.

    Will just have to wait and find out at nxt appt but they may get in contact before depending on results.

    It would explain why i improve on iv hydro and then go downhill again once back on oral!

  • Hello,

    I think there are two possibilities here. When I was first referred to Heartlands, I was investigated for steroid resistance. It turns out that there are some people who are (I might be wrong here?) lacking the necessary receptors and so are thus unable to respond to steroids. This is a relatively new discovery and still an area of research. I don't know how they test for this, but this is true steroid resistance.

    The other possibility seems to be what you have, poor absorption. This is not actually steroid resistance, as you are able to respond to the steroids, but can appear to be resistance as the doses required for a good response are so high. Like you, I have exactly this - it was discovered at Heartlands. I took 40mg of uncoated pred orally, and then they took blood every half hour to measure the levels. It is a complicated test to perform and the results are tricky to interpret, so I think that is why it is only done in specialist centres.

    Like you, I absorb very little - in my case, essentially a third of what I take in. I was given the option of injected steroids, but decided in my case that the potential side-effects out-weighed the benefits. I hasten to add that that was very much an individual decision, and my asthma was nowhere near as uncontrolled as others on here who do have the injection.

    The other option was to try and alternative steroid. I tried dexamethasone for a while, but for me there was no clear improvement.

    Finally I just decided to stick with pred. I take uncoated, and when unwell I have IV hydrocortisone at large doses and for much longer than normal, just to ensure I've broken the back of the attack. I've also just accepted that I stay on what seem very large doses of steroids. They're not, though, once the absorption has been taken into account.

    I could have got this all wrong, but this is what I seem to remember from when it was all explained about five years ago.

    Hope you find something that works for you.

  • Carrie- thanks for your reply , it does make sense, i have to admit i think if it comes to it i may opt for the injections as i dont get on with non coated but until in full possesion of all the facts i wil just sofa surf in no mans land popping the red guysand hoping that some get absorbed sometimes!! What kind of side effects do the injections have, i get quite a few from the tablets namely bloating depression(at higher doses) tummy probs and osteonecrosis., so if it will lessen any of them im game!! thanks in advance

  • Hi there,

    injectables can still cause ulcers etc, unfortunately not a local effect of the drug in the stomach, but slightly lower risk. I found the biggest problem was lack of flexibility - once that jag is in, that is you for a month, you can top up but not reduce the dose - which would have been fine but I got very bad depression with them, which was quite a problem. Also my blood sugars were pretty high on it. Otherwise, there can be problems with the injection sites (sterile abcesses) and the usual steroid side effects.

    The other option might be daily subcut dexamethasone, which we use in pall med if we are worried re absorption or for patients with bleeding from their gut. You would be able to learn to give it yourself I'm sure, and it would be a small volume so not a huge issue. Just something else to consider as is an injectable with more flexibility.

    Hope you get somewhere with all this soon.

    Sarah

  • There was something about the relationship between vitamin D and steroid absorbtion / resistance on the main AUK website. Can't remember what the results were but something along the lines that Vit increases the absorbtion of steroids me thinks - do a search there for the news article!

    Kate

You may also like...